Alert archive / Missouri / Areal Flood Warnings in 2021

Areal Flood Warning 10, NWS Springfield, MO

March 12, 20214 counties in Missouri

NWS Springfield, MO issued this areal flood warning at Mar 12, 2021, 1:32 AM CST for 4 counties in Missouri. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 12, 2021, 1:32 AM CST (07:32 UTC)
Expired
Mar 12, 2021, 3:13 PM CST
In force
14 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Dent County, MO, Phelps County, MO, Pulaski County, MO, Texas County, MO

The radar

The Springfield radar (KSGF), 143 km from the middle of the area, began a volume at 07:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2021-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2021-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this areal flood warning went out at Mar 11, 11:22 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Mar 11, 11:22 PM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1122 PM CST Thu Mar 11 2021

...Updated for 06Z Aviation Discussion...

.SHORT TERM...(This evening through Friday)
Issued at 228 PM CST Thu Mar 11 2021

Showers and thunderstorms have continue north of a frontal
boundary today over the forecast area. This front has pushed into
southern MO from around a Cassville to Salem line. Temperatures
were in the upper 60s to around 70 degrees south of the front and
in the mid 40s north of the front in the rain cooled, cloudy air
mass. There is some surface based instability south of the front,
however not much is occurring south of the front. Some elevated
instability was north of the front and has led to some small hail
production for many of the better updrafts so far today. PW values
were ranging from around 0.75 in the northwest CWA to 1.33" in the
southeast, well above climatological norms for this time of year.
We have had reports of 1 to over 2 inches of rain so far today
with some locations which have had several rounds of heavy rain.

Lingering showers/storms will persist this evening with the front
attaining a more west to east orientation tonight over far
southern MO. An uptick in convection will be possible with some
increase in the low level jet atop the surface front tonight.

The main surge in moisture and qpf will likely begin late tonight
west of the area and spread into the area on Friday north of the
frontal boundary. Convection will likely continue through the
day, with a potential break in coverage late in the day.

Cloud cover and rain will keep temperatures in the mid 50s in the
north tomorrow and in the upper 50s to around 60 in the south.

Rain amounts through Friday will generally range from 1 to 2
inches over the area.

.LONG TERM...(Friday Night through Thursday)
Issued at 228 PM CST Thu Mar 11 2021

Another round of heavy rain is expected to begin Friday night and
continue into Saturday afternoon. Another inch to inch and a
quarter of precipitation will be possible from Friday night into
Saturday evening. Most of the instability will remain south of the
area during this time frame and we are not expecting any wide
spread severe storms at this time.

The strong low pressure system to the west will become vertically
stacked late Saturday into Saturday night and there will likely be
a time period on Saturday night into Sunday morning where the rain
should stop for a brief period. A cold front well out ahead of the
stacked low will begin to push through the area on Sunday and we
could see a squall line develop with this front. If enough
instability can develop ahead of the front, then some severe
storms will be possible during the afternoon and evening. In
addition, another inch to inch and a half of rain will be
possible.

All in all, we are expected another 3.5" to 5" of rain with
isolated higher amounts possible. This will likely cause some
flooding to occur, especially in low lying areas and near rivers,
creeks and streams throughout the region. A flood watch currently
goes through Saturday, but may need to be extended.

Additional lighter showers will be possible on Monday as the
stacked low moves across the region.

Uncertainty exists in the later periods of the long term with some
significant model differences, so confidence in additional QFP
from mid to late next week is pretty low at this time.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1122 PM CST Thu Mar 11 2021

Late this evening, showers and isolated thunderstorms continued
to track across portions of southern Missouri. Ceilings have
generally risen into the MVFR category along the Plateau, with IFR
confined to along the Arkansas border. Short term models continue
to indicate ceilings lowering back into the IFR category at KJLN
and KSGF overnight with the showers continuing. There likely will
be some breaks in the rain Friday, but rather difficult to discern
when these would occur and thus carried showers through the TAF
period. IFR ceilings looks to be a good bet for much of Friday and
Friday evening as well.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through Saturday afternoon for MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...Flood Watch through Saturday afternoon for KSZ073-097-101.

&&

SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Raberding
Hazardous weather outlook, Mar 11, 8:17 PM CST, 5 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
817 PM CST Thu Mar 11 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-130230-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
817 PM CST Thu Mar 11 2021

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited flooding risk.
  Limited lightning risk.

DISCUSSION...

  Showers and thunderstorms will continue across the region
  overnight tonight. A few stronger storms may produce some hail
  to the size of quarters, mainly over far southwest Missouri and
  portions of southeast Kansas. Most of the storms will remain sub-
  severe.

  Heavy rain will accompany the storms and the rain will move
  across the same locations. This may cause some flooding to occur
  in low lying areas. A flood watch is in effect through Saturday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

  Showers and storms will continue to develop along and north of
  a stationary front. Heavy rain and the potential of flooding
  will be the primary risks. Several surges of heavy rain are
  expected through Sunday, when the main front will move through.

  Several inches of rain is expected across the region and will
  likely cause flooding to occur, especially in low lying areas
  and near rivers, creeks and streams.

  Severe storms may be possible on Sunday if enough instability
  can develop as a strong cold front moves through.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Raberding

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 1:26 AM CSTAreal Flood WarningSGFLaclede, Webster, Wright34 hr
Mar 12, 9:18 AM CSTAreal Flood WarningSGFGreene12 hr
Mar 12, 9:31 AM CSTRiver Flood WarningSGFShannon47 hr
Mar 12, 12:21 PM CSTAreal Flood WarningSGFBenton, Cedar, Hickory, St. Clair, Vernon12 hr
Mar 12, 3:05 PM CSTAreal Flood WarningSGFCamden, Dallas, Hickory, Laclede, Miller, Morgan and 2 more18 hr
Mar 12, 3:06 PM CSTDense Fog AdvisorySGFBarry, Howell, McDonald, Newton, Oregon, Ozark and 2 more5 hr
Mar 12, 1:20 PM CSTSpecial Weather StatementSGFCrawford25 min

Nearby

Areal Flood Warnings in Missouri, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.